Tuesday, May 26, 2009

Is This a Crazy Reason to Stop?

Over the past few weeks I have decreased my Prozac from 60mgs to none.; not because the Prozac did not to seem to be helping increase my mood, but because I cannot orgasm.

While I decreased the Prozac, I increased my Trazadone to 300mgs to try to offset the decrease. It hasn't helped much, except overall my sleep has been better. On Thursday I began taking Cymbalta (Duloxetine) to see if it will help me as an antidepressant.

I feel like hell. It is as though I have been run over by a truck, maybe a steamroller, and on top of the physical pain, I am mad as hell about it. I feel gross, tired to the point of exhaustion. I cannot think straight, or clearly. I feel detached and always disappearing or dissociating. I am so depressed I am having difficulty managing. I am raging angry.

The anger has been getting worse and worse. I hate this feeling. I start grumbling to myself about all the misdeeds everyone is doing to me; cutting me off in traffic, saying mean things to me in class, being unhelpful in retail etc. I also feel much more paranoid about what others are thinking about me, what others ulterior motives are, what others are trying to do to me. I feel so angry I am raging inside. I know from previous experience this is a mood state, but I have no idea why it happens, or how to stop it from continuing. I feel so frustrated.

I think maybe the mood is part of my crashing from going off Prozac; either that or the new antidepressant I am trying. On one level I believe a healthy sex life for me is part of a healthy life. On another level I think maybe I am daft for stopping Prozac for the hopes of an orgasm. I balance wanting to live and orgasm and you'd think wanting to live would come out the clear winner.

Without overstating the value of an orgasm, it is difficult for me to picture a happy life without them at all anymore. Sex is important to me. It is relaxing, calming, soul enforcing, connecting. I enjoy sex without orgasms, but not if I never orgasm. When that happens I begin to feel frustration and anger at my situation.

So I am still unsure. Is a low mood the rest of my life worth a few orgasms here and there? Am I insane? Does anyone else have this problem? How do you deal with it?

6 comments:

Harriet said...

I went off of my ADs because of the sexual side effects. I hate that I have to make a choice between feeling mentally healthy and having a healthy sex life. I am angry at ADs with a passion, because of their horrible side effects.

The Silent Voices in my Mind said...

I don't think it's a crazy reason to stop. Especially since you are trying alternatives. If you decided to stop taking all psych meds because you have that side effect from one of them... then I would question the decision. As is, your decision makes sense to me.

(Lol) Kat said...

Hi Aqua!

The sexual side effects you describe from Prozac is due to its mechanism as a serotonin reuptake inhibitor. Having that extra serotonin is what makes it difficult to orgasm.

Cymbalta is a serotonin-norepinephirine reuptake inhibitor. It still causes increase in serotonin like Prozac, it just adds norepinephrine to the mix. It's likely that you'll still have sexual side effects on that drug :( Sadly I can confirm this from personal experience. I'm taking Effexor, which is an SNRI just like Cymbalta. I've been unable to orgasm on this drug.

You might ask your health professional to prescribe Wellbutrin (bupropion). It's a different class of antidepressant to Prozac and Cymbalta, it doesn't cause increase in serotonin. It's apparently helped a lot of people recover from SSRI/SNRI sexual dysfunction. If you haven't tried this drug already, perhaps it might help. Though I'm speaking from my experience of unipolar depression. I'm not sure whether it will work in the same way for someone suffering from bipolar.

Just thought I'd chime in with some experience. I can see that your sexuality is so important to your wellness. I really hope that you find a treatment that will allow you both to recover from depression and nurture your sexual being. *hugs*

Aqua said...

Hi Harriet, SV and Kat,
Thanks for the support. I am really struggling right now and it helps to know others are hoping for you to get better.

Kat: My Pdoc told me Cymbalta is like effexor, prolem is I have tried pretty much every medication and medication combination there is, so my choice for new things that might work is limited. I tried Wellbutrin already and it did not help my mood.

Are you going to continue taking effexor despite the sexual side effects? If so, how do you come to terms with that? Curious.

(Lol) Kat said...

I'm really sorry to hear that Aqua. I think sometimes Wellbutrin is used in combination with standard antidepressants to help relieve sexual issues... Have you tried that before?

As for my own issues... Fortunately I'm on quite a low dose of Effexor, so it hasn't knocked out orgasm completely for me, it just takes a lot longer to climax. I'm also very lucky to have a caring, unselfish boyfriend, who doesn't mind persisting with me. Although our relationship is still in the early flush of infatuation, so I hope he doesn't become frustrated and disinterested as time goes by... :/

Handsome B. Wonderful said...

I feel like I could have written this part:

The anger has been getting worse and worse. I hate this feeling. I start grumbling to myself about all the misdeeds everyone is doing to me; cutting me off in traffic, saying mean things to me in class, being unhelpful in retail etc. I also feel much more paranoid about what others are thinking about me, what others ulterior motives are, what others are trying to do to me. I feel so angry I am raging inside. I know from previous experience this is a mood state, but I have no idea why it happens, or how to stop it from continuing. I feel so frustrated.I am angry all the time right now and I think it's in large part due to not being able to screen stuff out. I hear everything going on around me within a large area and because of that and other stimulus and ensuing impatience I'm at a constant level of bording on a meltdown.

Thus, why it looks like I lose my temper at a moment's notice and by the littlest things. And I too have major paranoia going on right now--well, always but especially more so right now.

I can't go outside by myself for a walk or just about anywhere because I am terrified that people are watching me and looking to do me harm. Whether psychologically by what I believe they can do such as read my mind and control or it from physical harm.